How to withdraw from Vicodin
Ready to withdraw from Vicodin?
Vicodin is a strong pain medication which can quickly make you dependent on hydrocodone. When this happens, your body has developed a physical need for Vicodin in order to function normally. When you miss a dose of Vicodin, the body goes through withdrawal. How long Vicodin withdrawal lasts depends on frequency and amount of use…but generally resolves within a week or two of last dose.
But is there a right way to withdraw from Vicodin? How do you help ease symptoms of Vicodin withdrawal? In this article, we will explore the answers to these questions and offer you to a place to leave any questions you may have about how to withdraw from Vicodin at the end.
When do you withdraw from Vicodin?
You withdraw from Vicodin if you suddenly stop using Vicodin after several weeks of daily dosing. After regular doses of Vicodin, you body can develop physical dependency to its main ingredient, hydrocodone. So, when you stop taking Vicodin your body needs time to readjust.
How long to withdraw from Vicodin?
How long to withdraw from Vicodin depends on the severity of Vicodin use and the level of physical dependence. Prescribed users will withdraw from Vicodin quicker than people who have taken Vicodin for long periods of time or at high doses. However, general onset of Vicodin symptoms start 6-8 hours after your last does of Vicodin has worn off. You can then expect to suffer withdrawal symptoms anywhere from days to weeks later. and it may take months for the psychological symptoms of depression, anxiety or drug craving to wear off. In other words, the acute withdrawal symptoms can last up to four days, while symptoms like depression and insomnia make take a great deal longer to regulate and normalize.
Can I withdraw from Vicodin at home?
It depends. Severe cases of Vicodin use, abuse, or addiction may be best served with a clinical detox. Others who have been taking Vicodin for short periods of time or as prescribed can often withdraw from Vicodin at home. The worst of withdrawal from Vicodin symptoms are like having the flu, which may knock you out for about a week or so while you get better. Taking time off from work to properly treat withdrawal symptoms helps. As does preparation.
If you plan to withdraw from Vicodin at home, be sure to first discuss a tapering plan with your doctor to reduce Vicodin use slowly over time. Tapering is the single most important step in order to reduce the severity or intensity of Vicodin detox symptoms. Then, discuss your plans for withdrawal with your doctor who can supervise you on an outpatient basis. What is important is that, at the least, someone close to you knows that you are planning to withdraw from Vicodin at home.
Further, most of what you’ll need to withdrawal is at home or available in your local pharmacy: over-the-counter NSAIDs, hot water bottles, Immodium AD, natural sleep aids, massage or muscle lotions. Your doctor may also prescribe you medications such as clonidine, buprenorphine, or naloxone to help treat withdrawal. Just make sure you have back up plans to help you if anything potentially goes wrong. And if you are abusing Vicodin and finding it difficult to withdrawal, seek a therapeutic community or a detox facility for help with withdrawing successfully.
Withdraw from Vicodin symptoms
Withdrawing from Vicodin can be distressing and painful, since the body is suddenly flooded with sensations Vicodin was helping to depress. As with most opioid medications, when you withdraw from Vicodin symptoms mimic the flu. Withdraw from Vicodin symptoms usually begin onset about 12 hours after your last dose during which you may experience any of the following symptoms:
- abdominal cramps
- anxiety and agitation
- drowsiness and fatigue
- erratic moods
- nausea and vomiting
- sleep disturbance
- strong drug craving
- yellowing of the skin and the white of the eyes
How to ease withdrawal symptoms from Vicodin
Flu like symptoms such as diarrhea, muscle aches, and nausea are some of the most persistent withdrawal symptoms from Vicodin that can last for a couple of weeks. Likewise, insomnia can become an issue. Finding anti-diarrhea OTC medications like Imodium and natural sleep aids will be really helpful in increasing your comfort through the process. Also, make sure to increase electrolytes to ease withdrawal symptoms from Vicodin. Fluids and electrolytes help to flush out all the toxins in your body. The main ways to ease physical withdrawal symptoms from Vicodin are to:
1. Seek a prescription for medications to address and manage acute opioid withdrawal symptoms (clonidine, buprenorphine, etc.)
2. Treat symptoms using home remedies.
3. Treat symptoms using alternative modalities such as acupuncture, massage or biofeedback.
Additionally, you will want to address any psychological symptoms of drug craving that appear during withdrawal. Seeking out a supportive community and someone you can talk to is one way to really help the foundation of withdrawal and recovery. This can also make treating physical symptoms easier if you know you can make it to the other end.
How to withdraw from Vicodin safely
It isn’t always advisable to stop taking Vicodin cold turkey. You run the risk of aggravated withdrawal symptoms if you do. The best thing you can do is to get a plan in line. Talk to your doctor and work something out. Take the advice and the medications given to you by physicians. Seek out support groups and people you can talk to, to get through the thick of it. Withdrawal doesn’t have to be painful.
If you are addicted to Vicodin or have been abusing hydrocodone for euphoric effect, it is best to withdraw from Vicodin safely under the supervision of a medical professional. Detox clinics/centers are safe and support the medical and psychological issues that arise during withdrawal. Relapse is statistically likely in the first hours of withdrawal. Support your chances of this not being you.
The best way to withdraw from Vicodin
The best way to withdraw from Vicodin is to have your doses tapered. This means Vicodin doses are slowly decreased over time so that you don’t have to experience the severity of withdrawal all at once. Tapering allows your body time to readapt to lower levels of hydrocodone in the system as the brain’s opioid receptors clear. Opioids like Vicodin have a general tapering method which includes a 10% reduction every week and then a 20% reduction every 3 to 5 days. It is unadvisable to decrease in increments of 50% at any given time. However, while this is procedure is outlined as general protocol for most opioids, everyone is different and it will be important to seek advice from your doctor accordingly.
How to deal with withdrawal from Vicodin questions
Still have trouble knowing how to deal with withdrawal from Vicodin? Withdrawal can be frustrating and uncomfortable. Please ask any questions you may have about stopping Vicodin in the comments section and we will get back to you personally and promptly.